Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 51, NWS La Crosse, WI

July 7, 2003Clayton County, Fayette County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 7, 2003, 4:06 AM CDT for Clayton County, Fayette County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 4:06 AM CDT (09:06 UTC)
Expired
Jul 7, 2003, 4:45 AM CDT
In force
39 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

Counties Clayton County, IA, Fayette County, IA

The radar

The La Crosse radar (KARX), 123 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 2:40 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2676 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2676 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1259 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

892 
WUUS53 KARX 070906
SVRARX
IAC043-065-070945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
405 AM CDT MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN NORTHEAST IOWA
  CLAYTON COUNTY IN NORTHEAST IOWA

* UNTIL 445 AM CDT

* AT 405 AM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM 5 MILES SOUTH OF ARLINGTON...OR ABOUT 13 MILES EAST OF
  OELWEIN...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR STRAWBERRY POINT...AND VOLGA AT 410 AM CDT...
  NEAR MEDERVILLE...AND OSBORNE AT 420 AM CDT...
  NEAR LITTLEPORT...AND COMMUNIA AT 430 AM CDT...
  NEAR ELKPORT AT 435 AM CDT...
  NEAR GARBER AT 440 AM CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

LAT...LON 4278 9177 4265 9176 4266 9109 4285 9112

$$

RIECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:07 AM CDT, 59 minutes earlier.

Area forecast discussion, Jul 7, 3:07 AM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
307 AM CDT MON JUL 7 2003

PRIMARY CONCERN CONTINUES TO BE PRECIPITATION CHANCES AND SEVERE
WEATHER POTENTIAL THROUGH NEXT FEW DAYS.

07Z SURFACE ANALYSIS SHOWS COLD FRONT EXTENDING FROM NORTH CENTRAL
MINNESOTA...SOUTHWARD TO A LOW JUST NORTH OF OMAHA. A WARM FRONT
EXTENDS EASTWARD FROM THIS LOW ACROSS NORTHERN IOWA. AREA RADARS
SHOWING CONVECTION ACROSS NORTHERN IOWA AND SOUTHERN MINNESOTA IN
VERY UNSTABLE AIRMASS WITH LAPS SHOWING CAPES OF 2000 TO 3000 J/KG.
AREA PROFILERS SHOWING MID LEVEL JET MAX ACROSS SOUTHERN MINNESOTA...
WITH 40 KNOT LOW LEVEL JET NOSING INTO IOWA. THE RESULT IS 0-6 KM
SHEAR VALUES SUPPORTIVE OF SUPERCELLS.

00Z JULY 7TH MODELS INITIALIZED WELL AND ARE IN GOOD AGREEMENT
THROUGH 60 HOURS. THEN SHOW SOME DIFFERENCES...AS GFS WANTS TO
DEVELOP MCS TUESDAY NIGHT AND MOVE IT ACROSS IOWA AND SOUTHWEST
WISCONSIN BY 12Z WEDNESDAY...WHILE THE ETA WANTS TO KEEP THIS
COMPLEX FARTHER SOUTH. WILL USE A COMPROMISE SOLUTION FOR THIS TIME
PERIOD AND KEEP POPS ACROSS THE SOUTH.

IN THE SHORT TERM COMPLEX OF STORMS MOVING ALONG WARM FRONTAL
BOUNDARY SHOULD CONTINUE MOVING EASTWARD THIS MORNING AND BE EAST OF
THE MISSISSIPPI RIVER BY 12Z THEN WEAKEN. MAIN SURFACE COLD FRONT
SHOULD BE JUST EAST OF THE AREA AT 12Z...THEN MOVE TO A STEVENS
POINT...NEW HAMPTON IOWA LINE BY 18Z AND THEN THROUGH THE REMAINDER
OF THE FORECAST AREA BY 00Z. WITH DECENT INSTABILITY BUILDING TO THE
SOUTH OF THE BOUNDARY THIS AFTERNOON WILL KEEP POPS IN FOR THE
SOUTHERN TIER OF COUNTIES.

THE FRONT THEN WILL SETTLE TO THE SOUTH OF THE AREA FROM TONIGHT
THROUGH WEDNESDAY. MOST OF THE ACTIVITY WILL REMAIN TO OUR SOUTH
WITH CONVECTION LIKELY DEVELOPING ACROSS THE PLAINS AND TRACKING
EASTWARD ALONG THE FRONT ACROSS IOWA AND NORTHERN MISSOURI. WITH SOME
DEGREE OF UNCERTAINTY OF WHERE CONVECTION WILL TRACK...WILL KEEP LOW
POPS GOING ACROSS THE SOUTH. BY WEDNESDAY...MOISTURE TRANSPORT
AGAIN RE-ESTABLISHES ITSELF ACROSS THE PLAINS WITH ANOTHER WAVE
AFFECTING THE AREA. AS MENTIONED BEFORE SOME DIFFERENCES ON WHERE
CONVECTION WILL DEVELOP...SO WILL KEEP CURRENT FORECAST OF CHANCE
POPS GOING.

TEMPERATURES RATHER TRICKY IN THE SHORT TERM WITH CONVECTION AND
FRONTAL PASSAGE TODAY. FOR NOW WILL TREND TOWARD THE COOLER SIDE OF
THE GUIDANCE VALUES BASED ON THE PRECIPAITION CLOUDS AND FRONTAL
PASSAGE. BEYOND TODAY...GUIDANCE VALUES LOOK REASONABLE.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

RABERDING
Hazardous weather outlook, Jul 6, 10:17 PM CDT, 5 hours 49 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1017 PM CDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

A COLD FRONT EXTENDS FROM NORTH CENTRAL MINNESOTA INTO EASTERN
NEBRASKA THIS EVENING. THIS FRONT WILL MOVE SOUTHEAST TONIGHT...AND
SHOULD EXTEND FROM NORTHWEST WISCONSIN INTO WESTERN IOWA BY MONDAY
MORNING. THE ATMOSPHERE AHEAD OF THIS APPROACHING FRONT WILL BE
UNSTABLE ENOUGH TO SUPPORT THUNDERSTORMS. THUNDERSTORMS ARE EXPECTED
TO DEVELOP ALONG THE FRONT IN SOUTHWEST MINNESOTA AND NORTHWEST
IOWA...AND MOVE INTO THE OUTLOOK AREA AFTER 2 OR 3 AM.  AT THIS
TIME...DAMAGING WINDS APPEAR TO BE THE MAIN THREAT...WITH SOME
LARGE HAIL ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE STORMS OF TONIGHT WILL LINGER INTO MONDAY MORNING...AS THE COLD
FRONT CONTINUES TO MOVE THROUGH.  THE FRONT AND MAIN THREAT FOR
STORMS WILL MOVE INTO ILLINOIS AND EASTERN WISCONSIN BY MIDDAY. IT
IS POSSIBLE THAT SEVERE WEATHER COULD ALSO LINGER INTO MONDAY
MORNING AS THESE STORMS PASS.

THE COLD FRONT WILL THEN STALL OVER NORTHERN ILLINOIS AND CENTRAL
IOWA LATE MONDAY.  SMALL PRECIPITATION CHANCES WILL CONTINUE OVER
NORTHEAST IOWA AND SOUTHWEST WISCONSIN NEAR THIS FRONT...AND
ISOLATED SEVERE WEATHER WILL BE POSSIBLE...MAINLY SOUTH OF A LINE
FROM CHARLES CITY TO BOSCOBEL...ESPECIALLY OVERNIGHT MONDAY NIGHT.

THE FRONT WILL CONTINUE TO REMAIN NEARLY STATIONARY ACROSS IOWA
AND NORTHERN ILLINOIS THROUGH WEDNESDAY...KEEPING CHANCES FOR
THUNDERSTORMS IN THE FORECAST AT LEAST THROUGH THAT TIME.  THE BEST
CHANCES FOR ANY SEVERE WEATHER WILL BE CLOSER TO THE FRONT...ACROSS
NORTHEAST IOWA AND SOUTHWEST WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TONIGHT. SPOTTERS MAY ALSO BE
NEEDED FOR MONDAY...TUESDAY...AND WEDNESDAY...MAINLY OVER NORTHEAST
IOWA AND SOUTHWEST WISCONSIN.

04

In the hours before

Local storm report, Jul 7, 3:00 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0300 AM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0257 AM    AUSTIN                    MN   0.75 IN HAIL
07/07/03   MOWER                          REPORTED BY AMATEUR RADIO
                                          ON WEST SIDE OF AUSTIN.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 1:45 AM CDTSevere Thunderstorm WarningARXFloyd60 min
Jul 7, 2:18 AM CDTSevere Thunderstorm WarningARXChickasaw57 min
Jul 7, 2:27 AM CDTSevere Thunderstorm WarningARXMitchell48 min
Jul 7, 3:09 AM CDTFlash Flood WarningARXMitchell111 min
Jul 7, 3:18 AM CDTSevere Thunderstorm WarningARXHoward, Mitchell42 min
Jul 7, 3:48 AM CDTTornado WarningARXChickasaw42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.